Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 16, NWS San Diego, CA

July 22, 2013San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 22, 2013, 1:13 PM PDT for San Diego County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2013, 1:13 PM PDT (20:13 UTC)
Expired
Jul 22, 2013, 3:15 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 59 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WGUS56 KSGX 222013
FFWSGX
CAC073-222215-
/O.NEW.KSGX.FF.W.0016.130722T2013Z-130722T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
113 PM PDT MON JUL 22 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN DIEGO COUNTY...

* UNTIL 315 PM PDT

* AT 106 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG THUNDERSTORMS WITH VERY HEAVY RAIN NEAR PALOMAR MOUNTAIN AND
  WARNER SPRINGS. FLASH FLOODING IS POSSIBLE IN THESE AREAS AND ALONG
  HIGHWAY 79. 

* OTHER AFFECTED AREAS INCLUDE LAKE HENSHAW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3342 11650 3320 11650 3324 11682 3342 11695

$$

MOEDE
3 follow-up statements
431 
WGUS76 KSGX 222037
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
137 PM PDT MON JUL 22 2013

CAC073-222215-
/O.CON.KSGX.FF.W.0016.000000T0000Z-130722T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
137 PM PDT MON JUL 22 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR NORTH
CENTRAL SAN DIEGO COUNTY AREAS OF PALOMAR MOUNTAIN AND WARNER 
SPRINGS...

AT 110 PM PDT...A WEATHER SPOTTER IN WARNER SPRINGS REPORTED VERY 
HEAVY. RADAR ESTIMATES SHOWED 1 TO 1.5 INCHES OF RAIN HAD FALLEN 
OVER THE WARNER SPRINGS AREA SINCE 1 PM. FLASH FLOODING IS LIKELY IN 
WARNER SPRINGS...ON CHIHUAHUA VALLEY ROAD...OVER HOT SPRINGS 
MOUNTAINS...AND ALONG SECTIONS OF HIGHWAY 79. FLASH FLOODING IS ALSO 
LIKELY IN THE LOCAL CAMPGROUNDS NORTH OF WARNER SPRINGS.

THE STORMS WERE NEARLY STATIONARY. HEAVY RAIN IS LIKELY TO PERSIST 
OVER AND AROUND THE WARNER SPRINGS AREA THROUGH 215 PM.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3342 11650 3320 11650 3324 11682 3342 11695

$$

MOEDE
181 
WGUS76 KSGX 222135
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
235 PM PDT MON JUL 22 2013

CAC073-222215-
/O.CON.KSGX.FF.W.0016.000000T0000Z-130722T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
235 PM PDT MON JUL 22 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR NORTH
CENTRAL SAN DIEGO COUNTY...

AT 230 PM PDT...DOPPLER RADAR SHOWED THE SHOWERS AND THUNDERSTORMS 
OVER THE WARNER SPRINGS AND PALOMAR MOUNTAIN AREA WERE WEAKENING. 
HOWEVER...MODERATE RAIN ALONG WITH RUNOFF FROM THE EARLIER STRONGER 
THUNDERSTORMS WILL CONTINUE THE FLASH FLOOD THREAT IN THE HILLY 
TERRAIN THROUGH 315 PM. 

TWO HOUR RAIN TOTALS ENDING AT 215 PM INCLUDE 1.08 INCHES AT WARNER 
SPRINGS...AND 1.16 INCHES AT SKY OAKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3342 11650 3320 11650 3324 11682 3342 11695

$$

MOEDE
388 
WGUS76 KSGX 222216
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
316 PM PDT MON JUL 22 2013

CAC073-222224-
/O.EXP.KSGX.FF.W.0016.000000T0000Z-130722T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
316 PM PDT MON JUL 22 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM PDT FOR NORTH
CENTRAL SAN DIEGO COUNTY...

THE FLASH FLOOD THREAT OVER THE PALOMAR MOUNTAIN AND WARNER SPRINGS 
AREA HAS ENDED. THE HEAVY RAIN HAS DISSIPATED OR MOVED OUT OF THE 
AREA.  

LAT...LON 3342 11650 3320 11650 3324 11682 3342 11695

$$

MOEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 8:15 AM PDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 22, 8:15 AM PDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
815 AM PDT MON JUL 22 2013

.SYNOPSIS...
MONSOONAL MOISTURE REMAINS ENTRENCHED ACROSS SOUTHERN CALIFORNIA.
NUMEROUS THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED FOR THE
MOUNTAINS AND DESERTS TODAY...WITH SOME ALSO EXPECTED IN THE EASTERN
INLAND VALLEYS. DRYING WILL REDUCE THUNDERSTORM CHANCES FOR TUESDAY
WITH DRY WEATHER EXPECTED FOR WEDNESDAY AND THURSDAY. A BRIEF RETURN
OF MONSOONAL MOISTURE IS POSSIBLE FOR FRIDAY FOLLOWED BY GREATER
DRYING FOR THE WEEKEND THROUGH EARLY NEXT WEEK AS A TROUGH OF LOW
PRESSURE DEVELOPS ALONG THE WEST COAST BRINGING DRIER SOUTHWEST FLOW
ALOFT FOR SOUTHERN CALIFORNIA. NIGHT AND MORNING STRATUS WILL
CONTINUE FOR THE COAST AND PORTIONS OF THE VALLEYS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

TODAY SHOULD BE ANOTHER ACTIVE MONSOON THUNDERSTORM AND HEAVY SHOWER
DAY FOR THE MOUNTAINS AND DESERTS AND POSSIBLY PARTS OF THE EASTERN
INLAND VALLEYS...AS THE 12Z MIRAMAR SOUNDING SHOWS A VERY HIGH
PRECIPITABLE WATER OF 1.98 INCHES WITH LIGHT WINDS OUT OF THE EAST
AND SOUTHEAST UP THROUGH 400 MB. WITH THE HIGH AMOUNTS OF
MOISTURE...AND GOOD SURFACE HEATING EXPECTED DUE TO LESS MID AND
HIGH CLOUDS OVER THE AREA THIS MORNING...THUNDERSTORMS/HEAVY SHOWERS
SHOULD START TO FORM BY LATE THIS MORNING. THE LIGHT WINDS MENTIONED
IN THE SOUNDING WILL CONTINUE THROUGH TODAY...WITH MODELS INDICATING
LIGHT AND VARIABLE 700 MB WINDS AND 500 MB WINDS OF ONLY 5 TO 10
KNOTS. THIS MEANS THAT STORM MOTION WILL BE VERY SLOW...SO HEAVY
RAINFALL IS LIKELY TO SIT OVER ONE SPOT AND GREATLY INCREASE THE
THREAT OF FLASH FLOODING. THE FLASH FLOOD WATCH FOR THE MOUNTAINS
AND DESERTS CONTINUES THROUGH EARLY THIS EVENING.

MORNING VISIBLE SATELLITE SHOWS POCKETS OF RADIATION FOG IN THE
INLAND VALLEYS...BUT THIS SHOULD CLEAR OUT AS THE MORNING
PROGRESSES. WE ARE LIKELY TO GET MORE AREAS OF RADIATION FOG FOR
THE INLAND VALLEYS TONIGHT AND TOMORROW MORNING.

THE UPPER LOW...CURRENTLY MOVING TO THE NORTHWEST OVER LA COUNTY
ACCORDING TO WATER VAPOR SATELLITE...WILL CONTINUE TO MOVE TO THE
NORTH THROUGH THE MIDDLE OF THE WEEK AND GET SUCKED UP INTO THE JET
STREAM ALONG THE US/CANADA BORDER. AS THE LOW MOVES FURTHER AWAY
FROM SOUTHERN CALIFORNIA ON TUESDAY...MUCH OF THE MONSOON MOISTURE
WILL GO WITH IT. HOWEVER...WITH PRECIPITABLE WATER VALUES AROUND 1.2
INCHES OR SO ON TUESDAY...STILL MAY HAVE ENOUGH MOISTURE AND
INSTABILITY FOR A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS
THAT AFTERNOON. THE MID AND UPPER LEVEL FLOW STARTS TO TURN FROM THE
SOUTH TO THE NORTHWEST LATE TUESDAY...AND MOISTURE CONTINUES TO
DECREASE...AS THE LOW CONTINUES TO MOVE NORTH AND A RIDGE TO THE
EAST EXPANDS WESTWARD OVER US.

THE AFOREMENTIONED RIDGE WILL BRING WARMER AND DRIER WEATHER
WEDNESDAY AND THURSDAY...WITH SLIGHTLY SHALLOWER MARINE LAYER
STRATUS MOVING INTO THE COASTS AND WESTERN VALLEYS DURING THE NIGHTS
AND MORNINGS. ON FRIDAY...THE POSITION OF THE RIDGE AXIS GETS PUSHED
SLIGHTLY TO THE SOUTH AND EAST BY AN UPPER LOW WHICH APPROACHES THE
CENTRAL CALIFORNIA COAST FROM THE WEST. THIS CAUSE THE MID AND UPPER
LEVEL FLOW TO SWITCH TO THE SOUTH...AND POSSIBLY BRING UP ENOUGH
MONSOONAL MOISTURE TO BRING THUNDERSTORMS/SHOWERS OVER THE MOUNTAINS
FRIDAY AFTERNOON. CONFIDENCE IN THIS OCCURRING IS LOW AT THE
MOMENT...AS THE GFS AND ECMWF INDICATE MOST OF THE MOISTURE
REMAINING JUST TO OUR EAST.

SEASONAL WEATHER WILL CONTINUE THIS WEEKEND...WITH POSSIBLY A DEEPER
MARINE LAYER DURING THE NIGHTS AND MORNINGS AS THE UPPER LOW MOVES
INTO CENTRAL CALIFORNIA AND LOWERS 500 MB HEIGHTS OVER US.

&&

.AVIATION...
221500Z...COAST/VALLEYS...CONFIDENCE LOW REGARDING THIS FORECAST
CYCLE ESPECIALLY WITH RESPECT TO TIMING/EXTENT OF THE MARINE STRATUS
LAYER. FOG IS LIFTING IN THE VALLEYS AND SHOULD BREAK OUT TO MOSTLY
SUNNY BY 22/1730Z. CONVECTION IN THE MOUNTAINS WILL GO UP EARLY
ALLOWING MID AND UPPER LEVEL CLOUDS TO IMPACT FORECAST AREA THROUGH
THE DAY. AS THE UPPER LOW/TROUGH MOVES ON WEST SOME DRYING WILL
OCCUR...BUT WILL THERE BE ENOUGH TO ALLOW MARINE STRATUS TO FORM. IF
IT DOES...BASES SHOULD BE IN THE 1000 TO 1500 MSL AND LIKELY BKN TO
OVC.

MTNS/DESERTS...BKN CLOUDS/FG OBSCURING THE SLOPES. SCT TSRA+ WITH
BASES NEAR 5000 FT/OR MTN TOP...AND TOPS TO 45 KFT...MAINLY NEAR THE
MTS AND ACROSS THE HIGH DESERT.

&&

.MARINE...
DECREASE IN SOUTH SWELL TODAY...HOWEVER...ABOVE NORMAL SURF AND
STRONG RIP CURRENTS WILL CONTINUE ALONG SOUTH AND SOUTHWEST FACING
BEACHES DUE TO MULTIPLE LONG-PERIOD SOUTH SWELLS EXPECTED THROUGH
THE WEEK. HIGH TIDES WILL BE ABOVE 7 FEET MONDAY AND TUESDAY. THE
COMBINATION OF ELEVATED SURF AND HIGH TIDES MAY PRODUCE MINOR
COASTAL FLOODING ALONG VULNERABLE LOW-LYING AREAS.

&&

.FIRE WEATHER...
NUMEROUS THUNDERSTORMS WITH WETTING RAINS ARE EXPECTED TODAY FOR THE
MOUNTAINS...DESERTS...AND FAR INLAND VALLEYS FOR LATE MORNING
THROUGH EARLY EVENING TODAY. WARMER WITH HUMIDITIES STARTING TO
DECREASE TOMORROW...ALTHOUGH WILL STILL BE ENOUGH MOISTURE FOR A
SLIGHT CHANCE OF THUNDERSTORMS WITH WETTING RAINS FOR THE MOUNTAINS
AND DESERTS TOMORROW AFTERNOON...ALTHOUGH THERES A CHANCE THAT
MONSOON FLOW RETURNS BRIEFLY ON FRIDAY.

&&

.HYDROLOGY...
NUMEROUS THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED TODAY FOR
THE MOUNTAINS...DESERTS...AND FAR INLAND VALLEYS FOR LATE MORNING
THROUGH EARLY EVENING TODAY WITH A HIGH POTENTIAL FOR FLASH FLOODING.
FOR NEW BURN AREAS...USGS FLASH FLOOD GUIDANCE THRESHOLDS ARE 0.3
INCHES OF RAINFALL IN 30 MINUTES OR 0.5 INCHES OF RAINFALL IN AN
HOUR...WHICH IS LIKELY FOR ANY THUNDERSTORMS. MUD AND DEBRIS FLOWS
ARE LIKELY FROM THUNDERSTORMS MOVING THROUGH RECENT BURN AREAS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE APPLE AND LUCERNE
     VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...
     SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY
     DESERTS...SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC/FIRE WEATHER...HARRISON
AVIATION/MARINE...PIERCE
HYDROLOGY...17
Hazardous weather outlook, Jul 22, 4:15 AM PDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
415 AM PDT MON JUL 22 2013

CAZ048-055-056-058-060>062-230300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN
BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO
COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN
DIEGO COUNTY DESERTS-
415 AM PDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS...DESERTS...AND
INLAND VALLEYS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED FROM LATE MORNING THROUGH EARLY
EVENING WITH A HIGH POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FOR TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS REQUESTED FOR 10 AM TO 8 PM TODAY.

17

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 11:33 AM PDTFlash Flood WarningSGXRiverside3 hr
Jul 22, 12:06 PM PDTFlash Flood WarningSGXSan Bernardino114 min
Jul 22, 1:02 PM PDTFlash Flood WarningSGXSan Diego118 min
Jul 22, 1:06 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 22, 1:36 PM PDTFlash Flood WarningSGXRiverside3 hr
Jul 22, 1:48 PM PDTSpecial Weather StatementSGX57 min
Jul 22, 2:01 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 22, 3:13 PM PDTFlash Flood WarningSGXSan Diego77 min
Jul 22, 3:43 PM PDTFlash Flood WarningSGXSan Diego2 hr

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.